Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 10, 2021Scott County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 10, 2021, 12:56 PM EDT for Scott County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 12:56 PM EDT (16:56 UTC)
Expired
Aug 10, 2021, 1:45 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Hail
0.00 in
Wind
40

County Scott County, TN

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS84 KMRX 101656
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Tue Aug 10 2021
 
TNZ012-013-101745-
Scott TN-Campbell TN-
1256 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 145 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Ketchen, Royal Blue and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3659 8414 3628 8424 3637 8460 3660 8454
TIME...MOT...LOC 1655Z 274DEG 16KT 3644 8450 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Diegan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:40 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 9:40 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
940 AM EDT Tue Aug 10 2021

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Morning update hasn't changed much in the actual forecast, but
unfortunately forecast certainty isn't very high either.
Convective Allowing Models are all over the place with some saying
there will be virtually no convection the rest of the day, and
others trying to blow up convection across the entire area in the
next couple of hours. Based on 12z soundings and current
radar, think that there should be some convection later this
morning/afternoon. Storms are trying to fire already, but think
the inversion is keeping them capped off this morning. But with
mostly sunny skies expected we should eventually overcome the
inversion and expect convection to eventually be able to get
going, especially along the mountains and plateau. Think that
if/when storms are able to get going they should mostly be typical
summertime thunderstorms, but there is enough instability and a
weak shear that some of them could become strong to severe later
today. Best chances look to again be across the northern
Cumberland Plateau and up into KY for the strongest storms.
Again, forecast certainty is low because the atmosphere is primed
to see convection, but there's not a lot of great synoptic level
lift out there. But if a few larger storms are able to fire off
then the outflows they create could trigger a domino effect
causing us to see more widespread storms.

ABM

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR will dominate through this taf cycle at all sites, with the
exception of possible light MVFR fog at CHA this morning, featured
via tempo. Guidance exhibits low confidence with respect to
shra/tsra placement and timing today, thus just carried VCTS with
prob30s for MVFR tsra in the afternoon during peak heating.
Otherwise, light/moderate swly flow amidst low VFR cu.

CDG

&&

.PREV DISCUSSION...
/ISSUED 311 AM EDT Tue Aug 10 2021/
SHORT TERM...(Today through Tonight)...

Key Messages:

1. Scattered showers and thunderstorms today, a few of which could
be strong/severe with damaging winds, cloud to ground lightning, and
brief heavy rainfall being the primary hazards.

2. Temperatures return to above normal levels today for most
locations, with heat indices approaching 100 in the southern valley.

Discussion:

Quasizonal ridging prevails across the southern Appalachians this
morning with a few shortwave impulses embedded upstream over the
Midsouth region, while further north a longer wave trough shifts
eastward through the Great Lakes region.  At the surface, weak high
pressure dominates over much of the southeast CONUS to include the
Southern Appalachians.  Focusing closer to home, last evening's
convection has left some remnant debris cu spread about the region,
otherwise mostly clear with some sct high cirrus this morning.  For
areas that received rainfall last evening, already starting to see
some patchy fog development where the PBL is moist and skies sct the
most favoring increased radiational cooling.  Thus, did include some
patchy fog in the fcst this morning.

Moving through Tuesday, the upper pattern will remain rather flat
with only a few of those noted impulses to increase amplitude.  That
said, profiles today exhibit deep instability amidst rather weak
flow overall as any jet energy is well northward, albeit with some
veering sub H5.  On that note, CAMs are pretty discontinuous with
respect to CI timing, coverage, and placement, with some sources
suggesting a few light showers this morning along the KY/VA border
via nocturnal elevated instability, with more robust sct convection
this afternoon.  The HREF favors mean SBCAPE on the order of 2-3K
j/kg over the plateau/mountains this afternoon, generally 500 j/kg
or so less in the valley.  Thus, for the fcst did bring in slight
chance pops this morning to account for the earlier CI noted in some
guidance, and for the afternoon featured widespread chances pops,
highest (near likely) over plateau/mountains. Lastly on convection,
a few CAMs note an MCS over KY late in the evening, which could
progress into the area by early morning Wednesday, thus kept some
lower pops north of I40 to account for such, however confidence in
this is low.  As for hazards today, convection should be fairly
disorganized for the most part, driven mainly by airmass thermo and
perhaps some outflow induced convection as well. Therefore think the
primary hazard will be damaging downburst winds given deep mixing
(inverted V profiles) and steep lapse rates aloft. Won't rule out
some marginally severe hail, but with MaxTs in the upper 80s to
lower 90s and WBZ heights in excess of 13kft, chances are somewhat
low. Finally, although PWATs aren't all that high with respect to
sounding climo, slow storm motions support increased residence time
for deep convection, all favoring brief heavy rainfall and possibly
some localized flooding.

CDG

LONG TERM...(Wednesday through Tuesday)...

Key Messages:

1. Warm temperatures are expected mid to late week with highs in the
lower 90s in the Tennessee Valley.

2. Scattered showers and thunderstorms are expected every
afternoon/evening. Better coverage is expected Friday, Saturday and
Sunday as a front moves into the region.

Discussion:

In the upper levels, a broad trough is over the Great Lakes and
Northeast. A weak ridge is over the Southeast. At the surface, weak
high pressure will be over the Southeast on Wednesday and Thursday.
With abundant moisture in place, scattered showers and thunderstorms
are expected mainly during max heating in the afternoon and evening
hours. Temperatures will be warm Wednesday and Thursday with highs
in the lower 90s in the Tennessee Valley.

On Friday and Saturday, low pressure will move through the Ohio
River Valley and a frontal boundary will dip southward toward the
region. Showers and thunderstorms will be likely especially in the
afternoon and evening hours. A few storms could be strong to severe
if cloud cover is sparse early in the day allowing for more
instability to develop near the surface.

It appears the frontal boundary will stall over the region bringing
elevated rain chances on Sunday and possibly Monday. Temperatures
will be a bit cooler with highs in the mid to upper 80s.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             92  74  92  73  93 /  40  20  50  20  50
Knoxville McGhee Tyson Airport, TN  92  73  92  73  93 /  40  20  60  20  50
Oak Ridge, TN                       90  71  91  72  92 /  40  20  50  20  50
Tri Cities Airport, TN              89  69  88  69  90 /  40  20  60  20  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 10, 3:13 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Tue Aug 10 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 AM EDT Tue Aug 10 2021 /213 AM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are in the forecast today.
Some of these storms could be strong to possibly severe with
damaging winds, cloud to ground lightning, and brief heavy
rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 10, 12:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Tue Aug 10 2021

TNZ012-013-101745-
Scott TN-Campbell TN-
1256 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 145 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Ketchen, Royal Blue and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8414 3628 8424 3637 8460 3660 8454
TIME...MOT...LOC 1655Z 274DEG 16KT 3644 8450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Diegan

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:30 PM EDTAreal Flood AdvisoryMRXKnox3 hr
Aug 10, 1:43 PM EDTSpecial Weather StatementMRXScott47 min
Aug 10, 1:43 PM EDTSpecial Weather StatementMRXMarion, Sequatchie47 min
Aug 10, 1:55 PM EDTSevere Thunderstorm WarningMRXScott35 min
Aug 10, 2:03 PM EDTSpecial Weather StatementMRXCampbell42 min
Aug 10, 2:26 PM EDTAreal Flood AdvisoryMRXScott2 hr
Aug 10, 2:41 PM EDTSpecial Weather StatementMRXUnion49 min
Aug 10, 2:57 PM EDTSpecial Weather StatementMRXLoudon48 min
Aug 10, 3:00 PM EDTSpecial Weather StatementMRXMeigs45 min
Aug 10, 3:07 PM EDTSpecial Weather StatementMRXMorgan53 min
Aug 10, 3:33 PM EDTSpecial Weather StatementMRXBlount42 min
Aug 10, 3:46 PM EDTSpecial Weather StatementMRXMorgan44 min
Aug 10, 3:53 PM EDTAreal Flood AdvisoryMRXMorgan112 min
Aug 10, 4:01 PM EDTSpecial Weather StatementMRXBradley44 min
Aug 10, 4:04 PM EDTSpecial Weather StatementMRXRoane41 min
Aug 10, 4:14 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane46 min
Aug 10, 4:30 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs45 min
Aug 10, 4:49 PM EDTSpecial Weather StatementMRXRoane26 min
Aug 10, 4:54 PM EDTSpecial Weather StatementMRXMonroe36 min
Aug 10, 4:58 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe29 min
Aug 10, 5:09 PM EDTSpecial Weather StatementMRXMcMinn51 min
Aug 10, 5:11 PM EDTSpecial Weather StatementMRXLoudon34 min
Aug 10, 5:22 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe35 min
Aug 10, 5:28 PM EDTSpecial Weather StatementMRXMonroe32 min
Aug 10, 5:34 PM EDTSpecial Weather StatementMRXBradley26 min
Aug 10, 5:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min
Aug 10, 6:01 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton44 min
Aug 10, 6:03 PM EDTSpecial Weather StatementMRXCocke27 min
Aug 10, 6:28 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Aug 10, 6:38 PM EDTAreal Flood AdvisoryMRXHamilton112 min
Aug 10, 7:31 PM EDTSpecial Weather StatementMRXHamilton29 min
Aug 10, 1:04 PM EDTSpecial Weather StatementMRXSwain41 min
Aug 10, 5:48 PM EDTSpecial Weather StatementMRXCherokee42 min
Aug 10, 6:40 PM EDTSpecial Weather StatementMRXClay35 min
Aug 10, 7:12 PM EDTSpecial Weather StatementMRXClay33 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.